I've been taking generic Effexor XR 75 mg for about 3 or 4 weeks now for anxiety/depression and I've been noticing that I'm having a sensation of feeling short of breath after taking my medicines in the afternoon. Obviously, it isn't fun to feel like there are issues with your ability to breathe, but I'd like to know if anyone here had issues with this and if it eventually resolved itself over time. Any useful or helpful information is much appreciated.
Having shortness of breath on Effexor XR should I continue on?
Question posted by Dartfrogs4life on 15 Aug 2018
Last updated on 16 November 2022
Common (1% to 10% of users): Bronchitis, cough increased, dyspnea, pharyngitis, sinusitis, yawn/yawning"
I experienced extreme shortness of breath, lightheadedness feeling I was going to faint about 2 days after my Effexor dose was increased from 37.5 mg. to 75 mg. I could walk only about 8 feet before I needed to sit down. I went back to 37.5 mg. and side effects disappeared. My PCP thought the Effexor wasn’t the cause but I found the abstract summary for an FDA study online which stated that women over 65 who are in first month of taking Effexor are the group most likely to experience shortness of breath. That was me!
A couple of months later I tested the 75 mg. dose again and sure enough after 3 days those same side effects were back. I also had an ER visit with CT scan of my head, chest X-ray , blood tests, EKG…. everything was normal… I was given a liter of IV fluids and those side effects disappeared but they returned the next day. So I’m still on 37.5 mg. and have no side effects. Nobody could be functional who had the extreme side effects like I had. If I’d continued on 75 mg. would my body have adjusted to the higher dose eventually? I wouldn’t even try that because I was useless on 75 mg. and almost bedridden, the “ challenge” I tried at the higher dose was proof enough. I hope this is of some help.
OK. So, I've been on generic Effexor XR for about 4 weeks now. I too have noticed that I get shortness of breath since I've started taking it. I noticed it about 3-4 days after starting and it was constant all day every day until about day 20-22. It's gotten a little better as it's not constant like it was during that time period. It's milder now and comes and goes. The feeling I have is I always feel the need to take a deep breath. You know that feeling when you have to take a deep breath and if you don't "complete" it, like effectively yawning fully, it's uncomfortable?? Anyone know what I mean?? It's really really weird. I was having to do it about every 3-4 breaths, but now it seems I only have to take a deep breath a few times per hour. I'd say it's about once every 5 minutes, which is actually a lot now that I'm thinking about it. Has anyone else noticed this as well?? I know this post is old but hopefully someone experiencing this will see and respond.
I have just come off Venlafaxine (Effexor) for the shortness of breath. I have only been on it 4 and a half weeks. The doctor told me to halve if to 37.5 mg for a week alongside 20mg of Prozac. Then stop the Ven after a week and carry on with Prozac. I am getting some withdrawal symptoms - mainly sweating, nausea and SOB.
kmvh please can you tell me how long withdrawal lasted for you? Thanks.
Dartfrogs4life... I had the same symptoms. The shortness of breath and light headedness were pretty debilitating for me. This wasn't a "sudden onset" or even a gradual complication... this is an actual side effect that can be debilitating. I am also a medical researcher so I have looked into every aspect possible to understand what causes this reaction. It's definitely NOT a panic attack. This symptom is completely different from the symptoms of having a full on panic attack. After I figured out what was going on, I immediately went to my doctor to wean off. Even with weaning off of this particular med, by following your physicians instructions; be aware that your body will go through withdrawals that can cause increased irritability, mood swings, sleep disturbances, extreme fatigue. The SOB and light headedness may still be present as well.
Your doctor can/should prescribe you another antidepressant (Prozac is commonly used at a low dose) or a short duration of a benzodiazepine while weaning off of the Effexor, to lessen the negative side effects. After I weaned off and was prescribed a low dose of Prozac, my symptoms completely went away and I felt "normal" again. My doctor told me that Effexor is a tricky medication and patients should be closely monitored for increased depression especially. Just from my own experience recently, my advice is to go to your doctor and ask to be weaned off of it... those symptoms will not go away unless you do. Its pretty much like any medication, anyone can have a "complex" reaction. This one is definitely complex to say the least. Also, you are not crazy, and its not a "feeling" this is a real side effect and has actually been reported by patients all over the US, Australia, and the U.K. Also, when this drug was approved by the FDA, there was only a short term study done about the med and its side effects. They did issue a "black box" warning, ONLY after the drug company that makes Effexor, was sued. I hope this helps you make a healthy decision between you and your provider and I hope you get some relief soon.
Hello DF4L: Can't see where shortness of breath is listed as a side effect. This symptom and Effexor was addressed on this forum last year and I've copied one of the more pertinent responses as follows: "I'm on effexor and I have trouble breathing constantly. I went to my doctor, thinking it was asthma, but they told me it was probably just anxiety (though I'm skeptical). It constantly feels like there's a weight on my chest, or like my lungs just aren't big enough to take in the nessesary amount of air. It gets espically bad in high humidity and its progressed to the point where I can no longer take warm showers because I'm constantly afraid I'll suffocate, or pass out and bash my skull in on the bathroom tile.
I did some reading on other forums and apparently other effexor users (and users of other antidepressants) have had strickingly similar issues."
I'd say it is probably anxiety related, especially if you are prone to panic attacks but It's a symptom you should probably discuss with your Doctor.
All the best and take care for now.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.